Diarrhea, red diapers, and child abuse: clinical alertness needed for recognition; clinical skill needed for success in management

Clin Pediatr (Phila). 1977 Sep;16(9):820-4. doi: 10.1177/000992287701600916.

Abstract

Three children were chronically given phenolphthalein in the form of laxatives by emotionally disturbed mothers. All children had repeated hospitalizations and extensive diagnostic testing because of recurrent intractable unexplained diarrhea. One child died. Pink-red urine and stool were passed at some time during their illnesses. The presence of phenolphthalein was tested for by application of dilute acid of dilute alkali to the diapers causing respectively disappearance of deepening of the pink-red color. Cases went undiagnosed for prolonged intervals because mothers seemed exemplary. Evidence of their psychiatric illnesses was found once the possibility was considered. Phenolphthalein poisoning should be tested for in any case of intractable diarrhea when objective evidence of intestinal mucosal damage cannot be found. The condition represents a heretofore unrecognized variant of child abuse of battering.

Publication types

  • Case Reports

MeSH terms

  • Cathartics / poisoning*
  • Child Abuse*
  • Child, Preschool
  • Diarrhea, Infantile / chemically induced*
  • Diarrhea, Infantile / diagnosis
  • Diarrhea, Infantile / therapy
  • Feces / analysis
  • Female
  • Humans
  • Infant
  • Intensive Care Units
  • Male
  • Mental Disorders / diagnosis
  • Phenolphthaleins / poisoning*
  • Phenolphthaleins / urine
  • Vomiting / chemically induced

Substances

  • Cathartics
  • Phenolphthaleins